Alert archive / Nevada / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 41, NWS Las Vegas, NV

August 18, 2013Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 18, 2013, 5:41 PM PDT for Clark County, Nevada. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2013, 5:41 PM PDT (00:41 UTC)
Expired
Aug 18, 2013, 6:15 PM PDT
In force
34 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS55 KVEF 190041
SVRVEF
NVC003-190115-
/O.NEW.KVEF.SV.W.0041.130819T0041Z-130819T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
541 PM PDT SUN AUG 18 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 615 PM PDT.

* AT 532 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL CLARK COUNTY...OR
  13 MILES WEST OF OVERTON...AND WAS MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 15 NORTH OF LAS VEGAS BETWEEN MILE MARKER 70 AND MOAPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.

&&

LAT...LON 3657 11483 3668 11459 3642 11456 3638 11476
TIME...MOT...LOC 0039Z 160DEG 8KT 3649 11468

$$

METZGER
1 follow-up statement
314 
WWUS55 KVEF 190105
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 PM PDT SUN AUG 18 2013

NVC003-190111-
/O.CAN.KVEF.SV.W.0041.000000T0000Z-130819T0115Z/
CLARK NV-
605 PM PDT SUN AUG 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT MOVED OVER INTERSTATE 15 BETWEEN MILE MARKERS 
74 AND 90 HAS DECREASED IN INTENSITY AND IS NO LONGER EXPECTED TO 
PRODUCE DAMAGING WINDS.

LAT...LON 3657 11483 3668 11459 3642 11456 3638 11476
TIME...MOT...LOC 0101Z 160DEG 8KT 3654 11470

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:35 PM PDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 1:35 PM PDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
135 PM PDT SUN AUG 18 2013

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
MUCH OF THE AREA THROUGH TUESDAY BEFORE DRYING BEGINS TO TAKE PLACE
FROM THE WEST LATE ON TUESDAY. THIS WILL RESULT IN THUNDERSTORMS
BEING CONFINED TO MAINLY MOHAVE COUNTY BY THURSDAY AND FRIDAY.
DAYTIME TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY...MOISTURE CONTINUES TO MOVE
AROUND A RIDGE CENTERED NEAR THE FOUR CORNERS AREA AND A CUT-OFF LOW
OFF THE CENTRAL CALIFORNIA COAST. THIS HAS RESULTED IN MORE
WIDESPREAD CONVECTION ACROSS THE CWA THIS AFTERNOON. THIS
MOISTURE...PW VALUES ARE EXPECTED TO BE BETWEEN 1.00 AND 1.5 INCHES
BY MONDAY AFTERNOON ACROSS MUCH OF THE CWA...ALONG WITH -3 TO -4 LI
PER THE GFS...PROMISES TO KEEP ISOLATED TO SCATTERED CONVECTION
GOING AGAIN FOR MONDAY. THE MAIN CONCERN WITH THESE STORMS FOR THE
REMAINDER OF TODAY AND MONDAY WILL BE LOCALLY HEAVY RAINFALL...
HOWEVER GUST WINDS WILL ALSO BE A CONCERN. ALTHOUGH THERE WILL BE A
DECREASE OF ACTIVITY OVERNIGHT TONIGHT...HAVE LEFT IN A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE CWA AS THE MODELS ARE
SHOWING A WEAK WAVE MOVING THROUGH THE AREA TONIGHT...WHICH APPEARS
TO BE JUST MOVING INTO SOUTHERN CALIFORNIA PER THE CURRENT WATER
VAPOR IMAGE. ISOLATED CONVECTION WILL LIKELY BE SEEN MONDAY
NIGHT...BUT BY TUESDAY...THE UPPER LOW OFF THE CALIFORNIA COAST IS
FORECAST TO BEGIN TO LIFT TO THE NORTHEAST WHICH SHOULD RESULT IN
DRYING TAKING PLACE LATE TUESDAY FROM THE WEST. HOWEVER THERE WILL
STILL BE SCATTERED THUNDERSTORMS ACROSS MUCH OF THE REGION ON
TUESDAY BEFORE THIS DRYING TAKES PLACE. ENOUGH MOISTURE REMAINING IN
PLACE ON TUESDAY FOR A CONTINUATION OF LOCALLY HEAVY RAINFALL ALONG
WITH THE GUSTY WINDS. DAYTIME TEMPERATURES ARE EXPECTED TO BE NEAR
NORMAL BOTH MONDAY AND TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...NOT MUCH CHANGE TO THE GRIDS
WEDNESDAY THROUGH SATURDAY AS MUCH OF THE AREA WILL SEE RELATIVELY
DRY SOUTHWEST FLOW LEADING TO MOSTLY CLEAR SKIES AND BREEZY
AFTERNOON CONDITIONS. THE EXCEPTION WILL BE ACROSS MOHAVE COUNTY
WHERE ENOUGH MOISTURE AND INSTABILITY IS EXPECTED EACH AFTERNOON TO
HAVE AT LEAST A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS IN
THE FORECAST. THERE MAY BE ENOUGH REMAINING MOISTURE OVER THE HIGHER
ELEVATIONS OF CLARK AND LINCOLN COUNTIES WEDNESDAY FOR A SLIGHT
CHANCE OF STORMS AS WELL.

A MORE INTERESTING SCENARIO MAY PRESENT ITSELF FOR LATER IN THE
WEEKEND AS MODELS ARE STILL POINTING TO A TROPICAL SYSTEM MOVING
NORTH AROUND THE SOUTHERN TIP OF BAJA. THIS COULD LEAD TO A SURGE OF
MOISTURE MOVING INTO THE AREA LATE SATURDAY THROUGH SUNDAY. HAVE
BUMPED UP POPS CONSIDERABLY FOR SUNDAY DUE TO THIS POTENTIAL. RIGHT
NOW HAVE A CHANCE OF THUNDERSTORMS ACROSS MOHAVE COUNTY WITH A
SLIGHT CHANCE ACROSS CLARK...AND THE EASTERN HALF OF SAN BERNARDINO
AND LINCOLN COUNTIES. WILL HAVE TO MONITOR THIS SITUATION CLOSELY AS
THE TIME NEARS.
&&

.AVIATION...FOR MCCARRAN...WINDS ARE EXPECTED TO REMAIN GENERALLY
UNDER 10 KTS THROUGH THE NIGHT AND INTO MONDAY...TRENDING TOWARDS
THE SOUTHERLY DIRECTION. HOWEVER ISOLATED THUNDERSTORMS AROUND/OVER
THE VALLEY WILL LIKELY CAUSE ERRATIC AND GUSTY WINDS AT TIMES
THROUGH 06Z MONDAY...WITH OUTFLOW BOUNDARIES FROM DISTANT STORMS
POSSIBLY AFFECTING THE AIRPORT OVERNIGHT. ISOLATED THUNDERSTORMS
WILL BE ACROSS ALL ROUTES OVERNIGHT WITH AN INCREASING CHANCE ONCE
AGAIN OVER THE KLAS VALLEY AFT 18Z MONDAY. CLOUDS WILL BE SCT-BKN
AOA 120 FT...BUT LOWER TO BETWEEN 8-10K FEET NEAR STORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH MONDAY WITH GUSTY AND ERRATIC WINDS POSSIBLE WITH
ANY STORMS. OUTSIDE OF ANY STORMS...WINDS SHOULD GENERALLY BE
SOUTHEAST TO SOUTH AROUND 10 KTS. SCT-BKN CLOUDS AROUND 10-12K
FEET...BUT WILL LOWER TO AROUND 8K FEET NEAR STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 18, 5:29 AM PDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 AM PDT SUN AUG 18 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-190700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
529 AM PDT SUN AUG 18 2013 /529 AM MST SUN AUG 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. LIGHTNING
AND STRONG GUSTY WINDS WILL BE THREAT WITH ANY STORMS...AND HEAVY
RAIN AND FLASH FLOODING WILL ALSO BE A THREAT WITH STORMS SOUTHEAST
OF INTERSTATE 15.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GREATER THUNDERSTORM CHANCES ARE EXPECTED MONDAY AND TUESDAY...AND
THE MAIN THREAT IS LIKELY TO BE FLASH FLOODING. DRIER WEATHER IS
EXPECTED WEDNESDAY THROUGH FRIDAY...WITH THUNDERSTORM CHANCES MAINLY
LIMITED TO MOHAVE COUNTY. THUNDERSTORM CHANCES MAY INCREASE AGAIN
NEXT WEEKEND...BUT THIS IS VERY UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Aug 18, 3:07 PM PDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT SUN AUG 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 S MT. CHARLESTON      36.26N 115.61W
08/18/2013                   CLARK              NV   LAW ENFORCEMENT

            FOREST SERVICE RELAYS LAW ENFORCEMENT REPORT OF WATER
            OVERTOPPING SMALL BRIDGE NEAR THE FOREST SERVICE VISITOR
            CENTER. THIS IS NEAR THE FLETCHER VIEW TRAILHEAD. BRIDGE
            IN IMPASSIBLE.

&&

WOLCOTT
Local storm report, Aug 18, 4:50 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
450 PM PDT SUN AUG 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     4 NW LAS VEGAS          36.21N 115.19W
08/18/2013  M58 MPH          CLARK              NV   ASOS

&&

WOLCOTT
Local storm report, Aug 18, 5:04 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
504 PM PDT SUN AUG 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FLASH FLOOD      4 SW RAILROAD PASS      35.93N 114.96W
08/18/2013                   CLARK              NV   PUBLIC

            6-7 INCHES OF FLOWING WATER AT THE INTERSECTION OF SERENE
            AVE AND MARYLAND PKWY.

&&

WOLCOTT
Local storm report, Aug 18, 5:19 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
519 PM PDT SUN AUG 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      15 SW SEARLES VALLEY    35.62N 117.60W
08/18/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS MUD AND DEBRIS OVER HWY 178 BETWEEN RANDSBURG
            WASH AND TRONA.

&&

WOLCOTT

Nearby

Severe Thunderstorm Warnings in Nevada, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.